Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS San Diego, CA

October 13, 2018Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 13, 2018, 12:17 AM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 12:17 AM PDT (07:17 UTC)
Expired
Oct 13, 2018, 3:15 AM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 122 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 12:31 AM PDTFLASH FLOOD8 E Coachella, CAI-10 FLOODING. WATER 1.5 FEET DEEP AND 12 FEET WIDE OVER THE INTERSTATE.
Oct 13, 12:36 AM PDTFLASH FLOOD9 Nne Mecca, CARAIN AND ROCKS ALL OVER EASTBOUND I-10. UNABLE TO DRIVE ON.
Oct 13, 12:46 AM PDTFLASH FLOOD1 Nnw Mecca, CAROAD FLOODED AT LINCOLN ST AND 63RD AVE IN MECCA.
Oct 13, 1:04 AM PDTFLASH FLOOD4 Ne Palm Springs, CAROAD FLOODED AT VARNER DRIVE AND DATE PALM DRIVE. CHP REQUESTED ROAD CLOSURE.
Oct 13, 1:31 AM PDTFLASH FLOODThousand Palms, CAROAD FLOODED AT MONTEREY AVE AND RAMON ROAD IN THOUSAND PALMS. VEHICLES UNABLE TO GET THROUGH.
Oct 13, 1:37 AM PDTFLASH FLOOD6 Ne Thousand Palms, CADILLON ROAD IN SKY VALLEY FLOODED AT EAST DECEPTION ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS56 KSGX 130717
FFWSGX
CAC065-071-131015-
/O.NEW.KSGX.FF.W.0028.181013T0717Z-181013T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1217 AM PDT SAT OCT 13 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 315 AM PDT

* At 1214 AM PDT, Doppler radar indicated thunderstorms with heavy 
  rain moving across the Coachella Valley. Flash Flooding is likely 
  in some areas. Roads may be impassable in low lying areas with 
  poor drainage. 

* Some locations that will likely experience flooding include...
  Indio, Palm Springs, Coachella, Cathedral City, Palm Desert, 
  and Thermal.

LAT...LON 3352 11605 3350 11608 3346 11605 3345 11612
      3391 11665 3403 11649 3402 11646 3395 11642
      3392 11629 3392 11620 3386 11613 3383 11613
      3382 11611 3375 11601 3374 11595 3352 11595

$$

MGM
2 follow-up statements
823 
WGUS76 KSGX 130805
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
105 AM PDT SAT OCT 13 2018

CAC065-071-131015-
/O.CON.KSGX.FF.W.0028.000000T0000Z-181013T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
105 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 1231 AM PDT, law enforcement reported flooding on Interstate 10 
nine miles east of Coachella. The water covering the road was 12 
feet wide and 1.5 feet deep. Another section of the interstate a few 
miles to the east was covered in water and rocks. 

Radar rainfall estimates showed over an inch of rain fell in this 
area in one hour. The heavy rain has moved east toward the 
Cottonwood Visitor Center, but more areas of heavy rain over Desert 
Shores and Salton City were moving north into the southern sections 
of the Coachella Valley. Ligher rain was falling north of Indio in 
the northern sections of the Valley. 

LAT...LON 3352 11605 3350 11608 3346 11605 3345 11612
      3391 11665 3403 11649 3402 11646 3395 11642
      3392 11629 3392 11620 3386 11613 3383 11613
      3382 11611 3375 11601 3374 11595 3352 11595

$$

MGM
820 
WGUS76 KSGX 130931
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
231 AM PDT SAT OCT 13 2018

CAC065-071-131015-
/O.CON.KSGX.FF.W.0028.000000T0000Z-181013T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
231 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 220 AM PDT, law enforcement reported road closure due to roadway 
flooding in several sections of the Coachella Valley including 
Mecca, Thousand Palms and  Desert Hot Springs. 

At 2:15 AM, radar showed more heavy rain moving into the southern 
sections of the valley near Mecca where more flooding is likely. 
Highway 86 and 111 will also be impacted by heavy rain and flooding. 

Rain totals ranged from 0.50" to 1.00" so far tonight. The highest 
reported total was 0.98" at Indio. 

LAT...LON 3352 11605 3350 11608 3346 11605 3345 11612
      3391 11665 3403 11649 3402 11646 3395 11642
      3392 11629 3392 11620 3386 11613 3383 11613
      3382 11611 3375 11601 3374 11595 3352 11595

$$

MGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 10:00 PM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 12, 10:00 PM PDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 PM PDT Fri Oct 12 2018

.SYNOPSIS...
A low pressure area over the ocean will bring showers and a few
thunderstorms to the region overnight and Saturday as it moves
across Southern California. The trough will drift east on Sunday,
followed by a period of strong offshore winds Monday and Tuesday.
The weather will be dry and warm Wednesday through Friday with
lighter offshore flow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update: Numerous showers and a few thunderstorms have been
ongoing most of the evening mainly over the coastal waters and along
the coastal strip from the border through OC. As the low is pushing
east we are now seeing activity pushing into the inland valleys. 00Z
Miramar sounding showed decent surface based instability and
favorable low level wind shear for convection along with moderate
PWAT value around 1.2". Storm motion has been very fast which has
limited organization. Expect to see continued scattered convection
overnight with activity dying out by daybreak as the upper low noses
to the SE. Brief heavy downpours still likely to continue but
generally light to moderate in areas of persistent showers.

The only updates this evening were to cloud cover fields and to the
snow levels and subsequent snow amounts forecast. Obs this evening
showing 40/34F at Big Bear airport so have lowered the snow level
forecast from around 11000 to 8000 ft through Saturday...given
proximity to cooler air and the upper low, San Diego County
Mountains could see a skiff of snow on the highest peaks too.
Updated forecast has been sent and no other updates were necessary
at this time.

Previous discussion remains valid below, issued at 347 PM:

Skies are filling with more clouds, a clue that the tropical
moisture is arriving. The offshore winds in the foothills have been
decreasing this afternoon. An upper low will move through California
tonight and Saturday. There is enough instability, as cold air from
the trough interacts with the warm and moist air it's drawing in, to
warrant a slight chance of thunderstorms. The moisture flows quickly
across the region tonight, but begins to push east during Saturday,
so it appears the better chances of showers and thunderstorms heads
into the mountains and deserts as the day progresses. Models now are
consistent that the showers will end Saturday evening. Amounts don't
look that high; less than a half inch for lower elevations and up to
an inch or locally higher in the mountains. Amounts will be quite
variable too, if any thunderstorms decide to pop up. Sunday appears
quite fair with some offshore flow behind the low setting up.
Another trough of low pressure drops from Utah into Arizona on
Monday, which will greatly boost the offshore flow. Northeast winds
will be quite strong in the usual foothill areas, but also in some
of the valleys and into much of Orange County. Current guidance
suggests some gusts could exceed 60 mph. Gusts of 30-40 mph look
probable for some populated areas like Orange County and the
northern Inland Empire. Stay tuned as a wind advisory will be
probable. Skies will become clear with dry northerly flow dominating
the region next week. Offshore flow lets up on the gas a bit
Tuesday, so winds will be a little weaker, and weaker still
Wednesday into Thursday. The prevailing weather will be offshore
flow and gradually lighter winds each night and morning. Clear skies
and plenty of sunshine will bring warm days and clear cool nights.
Daytime temperatures peak on Tuesday when 80s will be common.

&&

.AVIATION...

130400Z...Areas of TSRA/SHRA will continue across the region this
evening, and become more widespread overnight. Brief, heavy
downpours will lower VIS to 2-4 SM at times, with storm bases around
4000 ft MSL and tops to 25000 ft MSL. Storms will be mainly over the
mountains and inland areas Saturday late afternoon and evening, with
dry conditions expected Saturday night. Forecaster confidence is
moderate that there will be low clouds overnight.

&&

.MARINE...
A low pressure system will bring a chance of showers and a slight
chance of thunderstorms this evening through Sunday morning.
Thunderstorms may produce brief heavy rain, gusty winds, and cloud
to water lightning. A Marine Weather Statement remains in effect
through Saturday afternoon.

&&

.BEACHES...
South swell from 200 degrees generated from what was Tropical
Cyclone Sergio will maintain surf of 3-6 ft through this evening. A
reinforcing long period south-southwest swell from 200 degrees will
build on Saturday, continuing elevated surf and strong rip currents
through the weekend. A Beach Hazards Statement remains in effect for
Orange and San Diego County Beaches through Sunday evening.

There is also a slight chance of thunderstorms at the beaches
through Saturday afternoon.

&&

.FIRE WEATHER...
After some wet weather tonight and Saturday, Sunday will help fuels
dry out. Strong offshore winds and dry air will move into the region
Sunday night, leading to critical fire weather conditions Monday
through Tuesday. Strongest winds with isolated gusts over 60 mph are
expected in the foothills, but large portions of the valleys and
even the southern Orange County coast will get strong winds as well.
Dew points and humidity will drop like a rock on Monday, with
widespread RH 5 to 20 percent away from the coast and very poor
recovery Monday night. Winds decrease a little on Tuesday, but
conditions will remain critical. Tuesday night recovery will be
better and winds lighter.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from late Sunday night through Tuesday
     evening for Orange County Coastal Areas-Orange County
     Inland Areas-Riverside County Mountains-Including The San
     Jacinto Ranger District Of The San Bernardino National
     Forest-San Bernardino County Mountains-Including The
     Mountain Top And Front Country Ranger Districts Of The San
     Bernardino National Forest-San Bernardino and Riverside
     County Valleys  -The Inland Empire-San Diego County Inland
     Valleys-San Diego County Mountains-Including The Palomar
     And Descanso Ranger Districts of the Cleveland National
     Forest-Santa Ana Mountains-Including The Trabuco Ranger
     District of the Cleveland National Forest.

     Beach Hazards Statement through Sunday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...MM/JMB
AVIATION/MARINE/BEACHES...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 6:08 PM PDTSpecial Marine WarningSGX52 min
Oct 13, 3:22 AM PDTFlash Flood WarningSGXRiverside51 min
Oct 13, 1:44 PM PDTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego3 days

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.